Wednesday, September 17, 2014
Wednesday, October 15, 2008 silverswan, Community Member, asks

Q: Can thyroid medication or condition itself cause headaches?

I have been on various hypothyroid meds since age 4 and always have migraines during or before my cycles , which are often irregular as far as schedule and usually heavy.  I have had  tsh redone and dr. upped my dosage.  He  prescribed a barbituate, I never filled because I fear addiction.  also, referred me to a female gyno who knew nothing of hormones[which is why he sent me to her in first place].  waste of time, but negative pap. At least something good came from that visit. lol   Could my medication have caused my migraines, was I misdosed?  I also get side effects such as unwanted chin, neck hair[no mustache], temp changes, severe and sudden mood swings. ugh!  My cycles have become regular since the updose however. 

Answer This
Answers (3)
Teri Robert, Health Guide
10/16/08 11:29pm

silverswan,

 

Quit a few medications, including some of the thyroid medications can cause headaches. Few trigger Migraines.

 

However, many women have Migraines during or before they're cycles. They're triggered by fluctuations in reproductive hormones and often described as menstrually associated Migraines.

 

Thyroid disease and Migraine disease are often comorbid conditions, meaning that you have them both at the same time, but neither causes the other. Researchers have concluded that comorbid conditions can affect each other in multiple ways including how they progress and the amount of time it takes to diagnose them and find effective treatments. For more informtion on Migraines and thyroid, take a look at Migraine, Headache, and Thyroid.

 

If  your doctor can't help with these Migraines, it may well be time to consult a Migraine specialist. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

 

Good luck,

Teri

Reply
Anna, Community Member
3/27/09 7:49pm

my thyroid pretty much failed fifteen years ago.  The doctor put me on meds for hypotyroid, about a  week and I had the migraine from hell and the doctors had to give me a shot of demerol to stop it.  They swore up one side and down the other that there could be no way that it was caused by the meds, even though it was the only thing that changed in my life, and I wasn't unduly stressed by it.  Facial hair suddenly appearing is an indication that your testotrone level is high, which is usually because your estrogen level is down.  Something that happens normally during change of life. You should be seeing someone who knows and understands hormones, and for some reason they seem hard to find...  Oprah and Robin Magraw did a peice on this subject not long ago, so maybe there are resources they set up..  Barbituates are bad stuff as you well seem to know. Sometimes if you just feel a headache coming on you can pull you hair up from the top of your skull by a handful, hold for maybe half a minute and let go..after a few times it stops the headache.  I know..sounds silly, but works often.

Reply
Miss Leigh, Community Member
4/22/10 9:02pm

Hi, Silverswan,

 

I, too, have been hypothyroid for who knows how long, but received a formal diagnosis just 4 years ago in 2006.  I am 45 years old.  Have been getting migraines for years, but I never recognized them as migraines, I thought they were just really annoying, un-treatable headaches.  I finally got on the internet a couple years ago and identified those headaches as migraines, got a prescription for Imitrex, and was amazed how well it worked!  I also was diagnosed with fibromyalgia in 2006, which is essentially chronic fatigue syndrome with an extra dose of physical pain & stiffness.

 

There is a recognized relationship between migraines & hypothyroidism.  Like the old song goes, 'the head-bone's connected to the neck-bone...'  All the systems in our bodies interact.

 

What I want to emphasize is that HOW you treat your thyroid condition is vitally important!!!  More and more it's being proved that simply taking a synthetic T4 drug, i.e. levothyroxine by generic name, Synthroid by brand name, is just not a happy, healthy solution.

 

I would like to urge you to check out www.stopthethyroidmadness.com (even though I think their name is totally goofy, they are VERY smart), and www.thyroid.about.com, moderated by a fabulously smart & spunky hypothyroid patient, Mary Shomon.

 

Feeling less than 100% is lousy---best of luck to you!!!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By silverswan, Community Member— Last Modified: 06/12/12, First Published: 10/15/08